Thunderstorm Wind, Pondera
- When
- August 6, 10:50 PM MST
- Where
- Pondera County, 9 mi S of Heart Butte
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.150, -112.833
A severe thunderstorm produced a wind gust to 60 mph at Heart Butte 9S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A severe thunderstorm produced a wind gust to 60 mph at Heart Butte 9S.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 6, 8:09 PM MST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
909 PM MDT FRI AUG 6 2004
.DISCUSSION...
A LARGE AREA OF RAIN AND EMBEDDED THUNDERSTORMS CONTINUES OVER THE
NORTHEASTERN ZONES THIS EVENING...WITH SCATTERED ACTIVITY OVER THE
REST OF CENTRAL MONTANA. WILL MAKE MINOR CHANGES TO POPS AND CLOUD
COVER BEFORE 06Z BASED ON LATEST RADAR/SATELLITE TRENDS. A VIGOROUS
SHORT WAVE TROUGH AND ASSOCIATED JET STREAK WILL THEN PROPAGATE
EAST INTO WESTERN MONTANA OVERNIGHT. WITH PLENTY OF LIFT
PRESENT...WILL KEEP THE CHANCE POPS GOING OVER THE CENTRAL ZONES
AFTER 06Z. ONLY OTHER CHANGES WERE SOME MINOR TWEAKS TO
TEMPERATURES AND WINDS. SCHAUMANN
.PREVIOUS DISCUSSION...
CONVECTIVE ACTIVITY AGAIN TAKING OFF THIS AFTERNOON. UPPER TROF
CLEARLY DEPICTED ON VISIBLE SATELLITE IMAGERY AS IS SHORT WAVE
EJECTING OUT FROM THE BASE OF THE TROF AND MOVING INTO WESTERN
MONTANA. WEST COAST UPPER TROF MOVES ACROSS NORTHERN MONTANA
SATURDAY WITH COOLER AIR SWEEPING IN BEHIND FRONTAL PASSAGE. WILL
MAINTAIN LOW POPS FOR SATURDAY BUT STRONG WESTERLY WINDS SHOULD
INHIBIT ANY PRECIPITATION OVER THE PLAINS. DRIER NORTHWEST FLOW
ALOFT SETS UP OVER THE AREA SUNDAY AS AN UPPER RIDGE BUILDS OVER THE
PACIFIC NORTHWEST. TEMPERATURES WILL REMAIN BELOW SEASONAL AVERAGES
THROUGH THE WEEKEND. EMANUEL
MONDAY NIGHT THROUGH FRIDAY...A NORTHWEST FLOW WILL CONTINUE ALOFT
OVER THE REGION FOR THE BEGINNING OF THE PERIOD. AS A RESULT...COOL
TEMPERATURES CAN BE EXPECTED TO CONTINUE INTO WEDNESDAY...WITH
AFTERNOON READINGS AVERAGING BETWEEN 5 AND 10 DEGREES BELOW NORMAL.
HOWEVER...DUE TO FAIRLY DRY AIR IN PLACE BY EARLY NEXT WEEK...EXPECT
DRY CONDITIONS ACROSS THE REGION FOR MUCH OF THE WEEK. EXPECT A
WARMING TREND TO START BACK UP TOWARDS THURSDAY...AS A NEW UPPER
LEVEL RIDGE STARTS TO BUILD OVER MONTANA. EXPECT TEMPERATURES TO
APPROACH NORMAL READINGS FOR THURSDAY AND FRIDAY AS WELL...AS THE
RIDGE BUILDS IN. BRUSDA
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF BB 052/073 046/074 048 05420
UUUUU 075/049 076/053 081/053 084/054 084 00000000000
CTB BB 049/071 045/069 045 05430
UUUUU 073/050 075/050 079/051 080/052 081 00000000000
HLN BB 056/076 050/078 051 0542-
UUUUU 078/054 081/056 084/057 087/058 087 00000000000
BZN BB 050/077 045/076 044 05320
UUUUU 077/048 078/052 081/052 085/053 085 00000000000
WEY BB 040/068 037/067 036 052-1
UUUUU 066/041 067/044 070/044 073/046 073 00000000000
DLN UU 049/077 047/075 046 05310
UUUUU 077/050 079/051 081/051 085/052 084 00000000000
HVR BB 056/074 048/072 047 05530
UUUUU 074/049 077/053 083/054 086/055 087 00000000000
LWT BB 054/076 046/071 045 05420
UUUUU 073/047 075/050 077/051 080/053 081 00000000000
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 530 AM MDT FRI AUG 6 2004 MTZ009>014-044>051-054-071130- BLAINE-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-CHOUTEAU- EASTERN GLACIER-EASTERN PONDERA-EASTERN TETON-FERGUS-HILL- JUDITH BASIN-LIBERTY-MEAGHER-NORTHERN ROCKY MOUNTAIN FRONT- SOUTHERN ROCKY MOUNTAIN FRONT-TOOLE- 530 AM MDT FRI AUG 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND A PORTION OF SOUTHWEST MONTANA .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER WESTERN AND SOUTHWEST MONTANA THIS AFTERNOON...AND WILL SPREAD ACROSS NORTH CENTRAL MONTANA DURING THE LATE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND STRONG WIND GUSTS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A COLD FRONT WILL MOVE THROUGH NORTH CENTRAL AND SOUTHWEST MONTANA ON SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT...WITH COOLER AND BREEZY CONDITIONS PREVAILING BEHIND THE FRONT. TEMPERATURES IN THE MOUNTAINS MAY DROP AS LOW AS THE MID TO UPPER 30S SATURDAY NIGHT AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-052-053-055-071130- BEAVERHEAD-BROADWATER-GALLATIN-JEFFERSON-MADISON- 530 AM MDT FRI AUG 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A COLD FRONT WILL MOVE THROUGH SOUTHWEST MONTANA ON SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT...WITH COOLER AND BREEZY CONDITIONS PREVAILING BEHIND THE FRONT. TEMPERATURES IN THE MOUNTAINS MAY DROP AS LOW AS THE MID TO UPPER 30S SATURDAY NIGHT AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
656 PM MDT FRI AUG 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 10 NW WINIFRED 47.66N 109.53W
08/06/2004 0.75 INCH FERGUS MT PUBLIC
&&
JSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
722 PM MDT FRI AUG 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 37 S LLOYD 47.75N 109.36W
08/06/2004 60 MPH BLAINE MT TRAINED SPOTTER
&&
JSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
800 PM MDT FRI AUG 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND GST HAVRE 48.54N 109.68W
08/06/2004 63 MPH HILL MT OFFICIAL NWS OBS
&&
JSSThe Great Falls radar (KTFX), 133 km away, was scanning. The volume nearest the first event began at 05:49 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419850.